Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 8, 2013
Other, Other Medications
Question from Cohasset, Minnesota, USA:
My daughter just started her period in August of 2012. Up until January, it seemed to be a normal period. In January, she wouldn't stop bleeding so she was hospitalized and treated with an I.V. of high dose of estrogen three times and then eventually needed a blood transfusion. After that, she was put on high dose estrogen pills (75s) for two weeks and then 50s after that. Exactly one month to the day, she got her period again with severe cramping even on the high dose pill. She was on the pill continuously as they wanted her blood levels to go back up. She was taken to the hospital again and had to have I.V. pain medication. They thought at first it was ovarian contorsion but then decided it was a burst cyst even though they couldn't see one, but she had fluid in her abdomen consistent with a burst cyst. She they went back on the high dose pills of 50s and then recently went to 35s and got her period again when she wasn't supposed to. We had an appointment last week for her A1C, which is now 7.3. We usually are below 7.Our gynecologist failed to tell us that high doses cause increased blood sugars which I discovered when checking online trying to figure out why she was out of control and determined it wasn't the pump causing it. During that last appointment, our doctor decided to run a whole blood work up. After we got home, I reviewed her test results and saw that her AST (aspartate transaminase) had gone from 23 in January to 85 this time, with the normal range of 3 to 39. I got online to see what that meant and found out it was a liver enzyme. We then had another appointment with the gynecologist yesterday because I was concerned about her weight gain, having gone from 108 pounds in January to a current 123 pounds. The doctor hadn't looked at my daughter's laboratory work until I mentioned this. She immediately took my daughter off the pill and said she needs to repeat the blood work in a month. Now, I'm worried about what's going to happen when her period comes back. Were they wrong with this regimen for a teenage diabetic? Do I need to be concerned about the apparent liver damage? We can't get into our endocrinologist until August 22nd at Children's Hospital St. Paul. I feel they should have been monitoring her more closely if this were a side affect, of which we weren't informed, and when I asked why that number were so high, the gynecologist was very quick to say the pill. Could something more be going on? They really haven't said what's causing the other issues with her period besides the fact that we have to train her body to regulate her periods and her that her brain and her hormones haven't figured out a way to communicate with each other yet. And, she really shouldn't have formed any cysts being on such a high dose pill.
We know that estrogen, usually in birth control pills, but actually in any form, often will raise glucose levels. This is most apparent in second and third trimesters of pregnancy but likely an explanation for the rising A1c and daily blood sugars. The treatment is quite straight-forward – respond to the blood sugars being done each day and recognize that the likely explanation is that she just needs an increase in insulin. Usually, this means more basal (pump, NPH, Lantus, Levemir) and often some more bolus to cover meals/snacks as well, in response to the blood sugar readings. Then, the A1c doesn’t rise and the estrogen being prescribed does its hormonal job without messing up glucose control.